TCT: DAPT interruption may not lead to thrombosis with newer DES

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
 - Neon Heart

Interruption of dual antiplatelet therapy (DAPT) using newer-generation drug-eluting stents (DES) may not lead to a stent thrombosis, according to data presented Oct. 31 at the 2013 Transcatheter Cardiovascular Therapeutics (TCT) conference in San Francisco.

In an analysis of pooled three-year data from the RESOLUTE clinical program, which involved 4,896 patients treated with a Resolute Zotarolimus-eluting stent who discontinued DAPT for a variety of reasons, researchers found that DAPT interrupted after one month was associated with a low rate of stent thrombosis. The Resolute (Medtronic) stent received FDA approval in 2012.

In the group that permanently discontinued therapy between zero and one month after starting it, stent thrombosis occurred in four patients. Between 24 and 36 months, thrombosis occurred only twice.

Current guidelines recommend DAPT for one year after stent implantation, lead researcher Ajay J. Kirtane, MD, SM, director of the interventional cardiology fellowship program at Columbia University Medical Center/New York-Presbyterian Hospital, told Cardiovascular Business. “The findings of our observational analysis suggest that the recommendation of treating for one year may not be needed with this type of second-generation DES,” he said.

He added that other studies using other stents yielded similar findings, and the next research step could be to assess in a randomized clinical trial whether stopping DAPT earlier can prevent adverse outcomes.

Despite finding that few stent thrombosis events were associated with early interruption of DAPT therapy, Kirtane stressed that their analysis does not recommend that physicians discontinue DAPT. Instead, physicians should stick with current guidelines.

“But if someone came to my office and they stopped DAPT, I’m less inclined to tell a patient that they need to go back on the therapy,” he explained.